Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 38, NWS Memphis, TN

July 19, 2023Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 19, 2023, 9:00 AM CDT for Henry County, Weakley County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2023, 9:00 AM CDT (14:00 UTC)
Expired
Jul 19, 2023, 12:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 87 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1906 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:34 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 6:34 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
634 AM CDT Wed Jul 19 2023

...New AVIATION...

.SYNOPSIS...
Issued at 136 AM CDT Wed Jul 19 2023

A complex of showers and thunderstorms will affect portions of
the Mid-South mostly across portions of west Tennessee near the
Tennessee River this afternoon and exit the region by this
evening. Additional showers and thunderstorms are possible
Thursday mainly north of I-40. Main hazards will be gusty winds
and heavy rainfall. By Friday into Saturday a cold front will push
into the area allowing for more showers and thunderstorms and
cooler and drier temperatures by Sunday. Very hot and humid
conditions will persist ahead of the approaching cold front with
heat index values ranging between 105 to 115 degrees today.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 136 AM CDT Wed Jul 19 2023

Current radar shows an MCS moving into our northeast position of
West Tennessee. So far, this system has brought a lot of rain to
PAH area, which was expected with yesterdays model runs. 00Z CAMs
depicts this MCS slowly diving south throughout the day today,
and will be pretty much confined to our counties near the
Tennessee River. As the system dives south, heavy rainfall and
gusty winds will be the main hazards. Point and click soundings
show CAPE values of 3000 MLCAPE, steep mid-level lapse rates and
PWATS greater than 2 inches, which is in the 99th percentile of
NAEFS climatology for this time of year. Otherwise, a hot and
humid airmass is in place across the Mid-South with high
temperatures today generally in the mid to upper 90s. Heat index
values stay around 110 to 115 just west of the Mississippi River
and taper to 106 as you move closer to the Tennessee River. Heat
index values could be a bit high this afternoon, especially with
the MCS slowly pushing south, but they're expected to remain near
Heat Advisory Criteria.

Tomorrow morning looks a lot like this mornings scenario. Another
MCS will dive from Missouri and clip our area. Again the main
hazards will be gusty winds and heavy rainfall. Estimated QPF
values look to be higher just east of our area. However, that
depends on the storm track and if CAMs timing and location pan
out. Estimated QPF values across the area for just tomorrow are
between 0.50 to 1 inches with locally higher amounts, which may
not seem like a lot, but ongoing conditions have already primed
soils to turn any excess water into runoff fairly quickly over
northwest Tennessee. Models show this MCS moving out of the area
by tomorrow afternoon.

Temperatures tomorrow will be in the mid to upper 90s. Heat index
values remain around 110 to 105 across the area tomorrow. Not sure
what the current MCS will do to temperatures so decided to hold
off on a Heat Advisory for now. Will continue to monitor trends.

A cold front will begin to move south into the Lower Mississippi
Valley Friday into Saturday with a series of shortwaves expected
to move into the area. This will bring yet another chance for
showers and thunderstorms to the Mid-South. Behind this front
expect cooler and drier air to build into the region.

&&

.AVIATION...
(12Z TAFS)
Issued at 633 AM CDT Wed Jul 19 2023

A nearly stationary corridor of broken to solid TSRA prevailed
from south of STL to PAH to BNA at discussion time. The southward
propagation component evident on GOES IR imagery will combine
with relatively strong westerlies to produce an overall
southeastward movement through the morning, roughly parallel to
the orientation of current convection.

MKL 12Z TAF retains a VCTS to account for possible isolated
SHRA/TSRA development south of the main TSRA corridor. Otherwise,
MEM appears too far into the upper ridge for a VCTS mention in the
12Z TAFs. 11Z Terminal Convective Forecast (TCF) appears on track.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning from noon today to 8 PM CDT this evening
     for ARZ009-018-026>028-035-036-048-049-058.

MO...Excessive Heat Warning from noon today to 8 PM CDT this evening
     for MOZ113-115.

MS...Excessive Heat Warning from noon today to 8 PM CDT this evening
     for MSZ001-007-008-010>012-020.

     Heat Advisory from noon today to 8 PM CDT this evening for
     MSZ002>006-009-013>017-021>024.

TN...Excessive Heat Warning from noon today to 8 PM CDT this evening
     for TNZ001-019-048-049-088.

     Heat Advisory from noon today to 8 PM CDT this evening for
     TNZ002>004-020>022-050>055-089>092.

&&

PUBLIC FORECAST...SWB
AVIATION...PWB

In the hours before

Local storm report, Jul 19, 4:52 AM CDT, 4 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
452 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 AM     Tstm Wnd Dmg     1 NE Big Sandy          36.24N 88.08W
07/19/2023                   Benton             TN   Law Enforcement

            Report of a power pole down, lines across
            the road.

&&

SWB
Special weather statement, Jul 19, 5:13 AM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
513 AM CDT Wed Jul 19 2023

TNZ004-022-191045-
Benton TN-Henry TN-
513 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northern Benton and
Henry Counties through 545 AM CDT...

At 513 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Murray, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paris, Camden, Paris Landing State Park, New Johnsonville,
Springville, Puryear, Big Sandy, Haigler Ridge, Foundry Hill,
Manleyville, Old Springville, Crossland, Buchanan, India, Mill Creek,
Sunnyside, Whitlock, Spring Creek, Porter Court and Conyersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.

&&

LAT...LON 3613 8792 3602 8800 3614 8820 3627 8834
      3650 8847 3650 8805 3644 8806 3631 8796
      3622 8795 3616 8792
TIME...MOT...LOC 1013Z 312DEG 26KT 3649 8826

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

PWB
Special weather statement, Jul 19, 5:47 AM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
547 AM CDT Wed Jul 19 2023

TNZ022-191115-
Benton TN-
547 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northeastern Benton
County through 615 AM CDT...

At 547 AM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, or 11 miles north of Camden, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden, Big Sandy and Nathan Bedford Forrest State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.

&&

LAT...LON 3612 8792 3603 8800 3600 8800 3597 8802
      3620 8814 3622 8814 3623 8810 3625 8810
      3626 8808 3629 8809 3636 8800 3635 8798
      3631 8795 3627 8794 3622 8795 3617 8792
TIME...MOT...LOC 1047Z 321DEG 31KT 3622 8803

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PWB
Special weather statement, Jul 19, 6:49 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
649 AM CDT Wed Jul 19 2023

TNZ004-022-191230-
Benton TN-Henry TN-
649 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northern Benton and
eastern Henry Counties through 730 AM CDT...

At 649 AM CDT, Doppler radar was tracking a strong thunderstorm near
Murray, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paris, Paris Landing State Park, Springville, Puryear, Big Sandy,
Haigler Ridge, Foundry Hill, Manleyville, Old Springville, Crossland,
Buchanan, India, Sunnyside, Conyersville, Pine Hill and Big Sandy
Unit Tennessee National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.

&&

LAT...LON 3612 8811 3650 8843 3650 8805 3644 8806
      3634 8797 3627 8794
TIME...MOT...LOC 1149Z 320DEG 31KT 3653 8829

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, Jul 19, 8:17 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
817 AM CDT Wed Jul 19 2023

TNZ003-004-191345-
Weakley TN-Henry TN-
817 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northeastern Weakley
and northwestern Henry Counties through 845 AM CDT...

At 817 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Latham, or 9 miles east of Fulton, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottage Grove, Latham, Palmersville, Matheny Grove, Ore Springs, Mill
Creek, Brundige, Pisgah, Dukedom, Jones Mill, Ruthville and
Crossland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.

&&

LAT...LON 3649 8831 3627 8856 3643 8882 3648 8882
      3649 8883 3651 8881 3650 8834
TIME...MOT...LOC 1317Z 301DEG 31KT 3653 8871

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Jul 19, 8:55 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
855 AM CDT Wed Jul 19 2023

TNZ002-003-191430-
Weakley TN-Obion TN-
855 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northern Weakley and
northeastern Obion Counties through 930 AM CDT...

At 855 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martin, Fulton, Dresden, South Fulton, Latham, Palmersville, Matheny
Grove, Hyndsver, Ruthville, Ralston, Brundige, McConnell and Pisgah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.

&&

LAT...LON 3641 8852 3625 8869 3645 8904 3650 8900
      3650 8851
TIME...MOT...LOC 1355Z 302DEG 36KT 3652 8888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:06 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Itawamba, Lee, Monroe, Pontotoc and 4 more39 min
Jul 18, 7:37 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe, Pontotoc, Prentiss, Tishomingo and 1 more38 min
Jul 18, 8:16 PM CDTSpecial Weather StatementMEGMonroe29 min
Jul 19, 12:34 PM CDTSpecial Weather StatementMEGItawamba26 min
Jul 19, 2:26 PM CDTHeat AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more30 hr
Jul 19, 1:43 AM CDTSpecial Weather StatementMEGWeakley32 min
Jul 19, 1:54 AM CDTSevere Thunderstorm WarningMEGHenry, Weakley66 min
Jul 19, 2:33 AM CDTFlash Flood WarningMEGHenry, Weakley3 hr
Jul 19, 2:59 AM CDTSevere Thunderstorm WarningMEGBenton, Henry61 min
Jul 19, 3:27 AM CDTSevere Thunderstorm WarningMEGHenry, Weakley48 min
Jul 19, 3:56 AM CDTSevere Thunderstorm Warning Considerable damage threatMEGBenton, Henry49 min
Jul 19, 4:17 AM CDTAreal Flood AdvisoryMEGBenton, Henry4 hr
Jul 19, 4:32 AM CDTSpecial Weather StatementMEGBenton13 min
Jul 19, 4:45 AM CDTSpecial Weather StatementMEGBenton15 min
Jul 19, 4:51 AM CDTSpecial Weather StatementMEGHenry24 min
Jul 19, 5:13 AM CDTSpecial Weather StatementMEGBenton, Henry32 min
Jul 19, 5:45 AM CDTAreal Flood AdvisoryMEGHenry, Weakley2 hr
Jul 19, 5:47 AM CDTSpecial Weather StatementMEGBenton28 min
Jul 19, 6:49 AM CDTSpecial Weather StatementMEGHenry41 min
Jul 19, 7:30 AM CDTFlash Flood WarningMEGBenton, Henry3 hr
Jul 19, 8:17 AM CDTSpecial Weather StatementMEGWeakley28 min
Jul 19, 8:55 AM CDTSpecial Weather StatementMEGWeakley35 min
Jul 19, 9:30 AM CDTSpecial Weather StatementMEGWeakley30 min
Jul 19, 10:24 AM CDTFlash Flood WarningMEGBenton, Henry3 hr
Jul 19, 11:50 AM CDTFlash Flood WarningMEGHenry, Weakley68 min
Jul 19, 2:40 PM CDTFlood WatchMEGBenton, Carroll, Henry, Obion, Weakley24 hr

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.